The FDA has recently issued a warning about the danger of burns caused by over-the-counter topical pain relievers — such as Icy Hot, Bengay, Capzasin, Flexall, and Mentholatum. Although these products are supposed to produce a cooling/warming sensation, they have been linked to dozens of burn injuries, including second- and third-degree burns. The product labels do not warn about this risk. Severe burns may require hospitalization, and can cause permanent disfigurement or scarring.
What’s the problem?
On September 13, 2012, the U.S. Food and Drug Administration (FDA) has published a Safety Communication about the risk of severe burns associated with the following over-the-counter (OTC) topical pain-relievers:
After reviewing its database of adverse event reports and medical literature, the FDA has identified 43 cases of burns associated with the use of topical pain relievers. All of the cases were confirmed by a health care professional. Some people required hospitalization to treat second- or third-degree burns.
Topical pain relievers contain chemicals such as menthol, methyl salicylate, or capsaicin. They are typically sold as balms, creams, or patches. Once applied to the body, the products produce a cooling/warming sensation. They are not supposed to cause pain or skin damage.
Most serious burns were associated with the use of a product containing menthol, especially products that contain at least 3% menthol and 10% methyl salicylate. Severe cases associated with these products have required hospitalization.
What precautions should I take?
The FDA has made several recommendations, including:
- Do not apply these products to open wounds, or skin that is damaged, broken, or irritated
- Do not bandage the affected area tightly
- Do not combine these products with another source of local heat (heating pads, lamps, hot water in a bottle)
- If the products cause pain, swelling, or blistering of the skin, stop using the product and seek medical attention immediately.
- Health care professionals should counsel patients about how to use the products correctly when recommending them.
Symptoms of a Chemical Burn
The type of burn associated with topical pain relievers is a chemical burn. Prolonged exposure to the chemical can cause severe tissue damage, permanent scarring, or disfigurement.
Early symptoms of a chemical burn include:
- Blistering of the skin
- Redness in the affected area
- Discoloration of the skin
If you experience any of these symptoms while using a topical pain reliever, discontinue use of the product immediately. Seek medical attention for the injury.